Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 26, 2020, 10:26 PM EDT for Branch County, Hillsdale County, Saint Joseph County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2020, 10:26 PM EDT (02:26 UTC)
- Expired
- Jun 26, 2020, 11:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Branch County, MI, Hillsdale County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 10:40 PM EDT | TSTM WND DMG | 3 E Coldwater, MI | SEVERAL TREES AND LIMBS DOWN FROM COLDWATER TO QUINCY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 7:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
841
WUUS53 KIWX 270226
SVRIWX
MIC023-059-149-270330-
/O.NEW.KIWX.SV.W.0064.200627T0226Z-200627T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1026 PM EDT Fri Jun 26 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
East central St. Joseph County in southwestern Michigan...
Branch County in southwestern Michigan...
Hillsdale County in southeastern Michigan...
* Until 1130 PM EDT.
* At 1026 PM EDT, severe thunderstorms were located along a line
extending from Union City to near Sturgis, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Union City around 1030 PM EDT.
Coldwater around 1045 PM EDT.
Litchfield around 1050 PM EDT.
Jonesville and Quincy around 1055 PM EDT.
Reading around 1100 PM EDT.
Hillsdale around 1105 PM EDT.
Hudson around 1125 PM EDT.
Other locations impacted by these severe thunderstorms include
Prattville, Girard, North Adams, Lake Wilson, Waldron, Ransom,
Moscow, Kinderhook, Shadyside and Osseo.
This includes Interstate 69 in Michigan between mile markers 3 and
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8436 4183 8540 4207 8517 4207 8436
TIME...MOT...LOC 0226Z 267DEG 45KT 4205 8516 4186 8534
HAIL...<.75IN
WIND...70MPH
$$
JBALL2 follow-up statements
523
WWUS53 KIWX 270246
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1046 PM EDT Fri Jun 26 2020
MIC149-270256-
/O.CAN.KIWX.SV.W.0064.000000T0000Z-200627T0330Z/
St. Joseph MI-
1046 PM EDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. JOSEPH COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northeastern Indiana...and southeastern and southwestern Michigan.
LAT...LON 4179 8509 4207 8484 4207 8436 4171 8436
TIME...MOT...LOC 0246Z 268DEG 50KT 4205 8480 4186 8498
$$
MIC023-059-270330-
/O.CON.KIWX.SV.W.0064.000000T0000Z-200627T0330Z/
Branch MI-Hillsdale MI-
1046 PM EDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR EASTERN BRANCH AND HILLSDALE COUNTIES...
At 1046 PM EDT, severe thunderstorms were located along a line
extending from near Litchfield to near Coldwater, moving east at 55
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Litchfield around 1050 PM EDT.
Hillsdale and Jonesville around 1055 PM EDT.
Reading around 1100 PM EDT.
Hudson around 1120 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4179 8509 4207 8484 4207 8436 4171 8436
TIME...MOT...LOC 0246Z 268DEG 50KT 4205 8480 4186 8498
HAIL...<.75IN
WIND...70MPH
$$
JBALL739
WWUS53 KIWX 270312
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1112 PM EDT Fri Jun 26 2020
MIC023-270322-
/O.CAN.KIWX.SV.W.0064.000000T0000Z-200627T0330Z/
Branch MI-
1112 PM EDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRANCH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
southeastern Michigan.
LAT...LON 4175 8477 4207 8450 4207 8436 4171 8436
TIME...MOT...LOC 0312Z 270DEG 44KT 4207 8438 4181 8459
$$
MIC059-270330-
/O.CON.KIWX.SV.W.0064.000000T0000Z-200627T0330Z/
Hillsdale MI-
1112 PM EDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN HILLSDALE COUNTY...
At 1112 PM EDT, severe thunderstorms were located along a line
extending from near Cement City to 8 miles south of Hillsdale, moving
east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Hudson around 1130 PM EDT.
Other locations impacted by these severe thunderstorms include
Camden, Prattville, Cambria, North Adams, Waldron, Frontier, Ransom,
Moscow, Pittsford and Shadyside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4175 8477 4207 8450 4207 8436 4171 8436
TIME...MOT...LOC 0312Z 270DEG 44KT 4207 8438 4181 8459
HAIL...<.75IN
WIND...70MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:01 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 7:01 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 701 PM EDT Fri Jun 26 2020 .SYNOPSIS... Issued at 423 PM EDT Fri Jun 26 2020 Showers and thunderstorms are expected through the overnight hours. Some storms may be strong to severe through later tonight, with damaging winds and heavy rain the primary threat. Large hail and minor flooding are also possible. Chances for showers and thunderstorms continue into the weekend. Highs Saturday and Sunday will be in the 80s. Lows tonight will be in the 70s. && .SHORT TERM...(This Evening through Saturday) Issued at 423 PM EDT Fri Jun 26 2020 The primary severe weather threat will be focused on later this evening with the main front. A few isolated strong to severe storms are possible before the main boundary moves in later this evening. Of course all is going to depend on how things evolve upstream within the warm sector and how far north the warm front makes it given ongoing precipitation from the decaying MCV from this morning (mainly to the north/east). Across our southwest cloud cover has somewhat begun to scatter out, which has yielded ML CAPE around 1500- 2000 J/KG. Confidence re: severe weather potential is greatest with the main front later this evening, however there is uncertainty regarding how widespread the strongest storms will be. We're fighting the loss of daytime heating when the front arrives, and it may not be all that great of instability in the north given ongoing precipitation/cloud cover. However, stronger dynamics with the system and the more favorable surface-based environment across the west/southwest may be sufficient to overcome that limitation. Bulk shear is still expected to be around 35-40 knots, with around 1000-2000 J/Kg MLCAPE, but a lot will depend on how the ingredients come together. For now, SPC has maintained the enhanced risk/slight risk, and issued a watch to our western border. Main threats for us would be damaging winds, large hail, and heavy rain/localized flooding (generally limited to most intense areas of rainfall). An isolated tornado cannot be ruled out. Expect the cold front to sag southeastward overnight and eventually stall. It may end up southeast of our forecast area, it might be slightly over our southern CWA. For now, kept chance to likely pops through the day Saturday, with better chances along/south of US 24. SPC has us in a marginal risk for severe weather, but at this point confidence is low in how it shakes out given uncertainties with the front location. && .LONG TERM...(Saturday Night through Friday) Issued at 423 PM EDT Fri Jun 26 2020 Lower confidence in this long term forecast as a lot will depend on where the cold front becomes stationary, and then after that how far back northward the boundary moves as a warm front later in the period. So have generally consensus chance pops through the week associated with the location of this feature. Complicated upper level pattern, with a ridge over our CWA and an upper level low over Ontario and Quebec. Models attempt to break down this ridge on the western periphery Monday into Wednesday, and bring the upper level low down into the NE CONUS/lower Great Lakes. Have the best chances for showers and thunderstorms more towards the south and west through that time frame. Highs will be in the 80s. Model solutions diverge dramatically after that, with the GFS keeping a trough (and more precipitation) over our CWA. The ECMWF holds firmly to the ridge however, and keeps us dry and moving the trough off the eastern seaboard. Tended towards the lower end of pops from Thursday into Friday. Kept highs in the mid to upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 700 PM EDT Fri Jun 26 2020 Regional radars indicating increasing thunderstorm development over northern IL and expected to progress eastward during this TAF cycle. Current trends having arrival at KSBN around 03Z and KFWA by 05-06Z. Most observations in vicinity of current storms still maintaining VFR ceilings and will continue that trend here with MVFR visibilities possible in stronger storms with heavy downpours. Thunderstorm chances diminish overnight with lingering showers still possible. Slow moving frontal boundary will bring additional chances for showers and thunderstorms again Saturday afternoon. Southwest flow through the period...increasing low level jet will bring period of LLWS to both sites tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046. && SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...MCD AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 26, 4:36 PM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 436 PM EDT Fri Jun 26 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-272045- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Strong to severe thunderstorms are possible through tonight. The primary hazards with these storms are damaging winds and heavy rainfall. Large hail and an isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional chances for thunderstorms persist on Saturday. These storms could become strong to marginally severe with damaging wind and heavy rainfall leading to localized flooding being the primary hazards. Thunderstorms are possible on and off Sunday into Wednesday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-272045- La Porte-Berrien- 436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Strong to severe thunderstorms are possible through tonight. The primary hazards with these storms are damaging winds and heavy rainfall. Large hail and an isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday, then again Sunday night into Wednesday. Severe weather is not expected. There is a moderate swim risk for Lake Michigan beaches along Berrien County on Saturday. Breaking waves and currents are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-272045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 436 PM EDT Fri Jun 26 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Strong to severe thunderstorms are possible through tonight. The primary hazards with these storms are damaging winds and heavy rainfall. Large hail cannot be ruled out. A small craft advisory is in effect through late this evening. See the latest marine weather message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday, then again Sunday night into Wednesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 26, 9:01 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
901 PM EDT Fri Jun 26 2020
MIZ077-078-270130-
Berrien-Cass-
901 PM EDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...
At 901 PM EDT, a strong thunderstorm was located over Benton Heights,
moving east at 55 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Watervliet around 905 PM EDT.
Dowagiac around 920 PM EDT.
Other locations impacted by this storm include Magician Lake, Spinks
Corners, Millburg, Dewey Lake, La Grange, Sandy Beach and Riverside.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 29 and 42.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4207 8592 4193 8600 4210 8650
4224 8636 4224 8622
TIME...MOT...LOC 0101Z 286DEG 48KT 4212 8638
HAIL...0.25
WIND...40MPH
JBALLLocal storm report, Jun 26, 9:08 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST 1 NW BENTON HEIGHTS 42.13N 86.43W
06/26/2020 M64 MPH BERRIEN MI ASOS
&&Local storm report, Jun 26, 9:37 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
937 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 1 NE COLOMA 42.20N 86.29W
06/26/2020 BERRIEN MI BROADCAST MEDIA
MANY LARGE TREES DOWN NEAR PAW PAW LAKE.
MANY ROADS IMPASSABLE.
&&Local storm report, Jun 26, 10:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG 1 E BERTRAND 41.77N 86.25W
06/26/2020 BERRIEN MI PUBLIC
NUMEROUS LARGE BRANCHES DOWN.
&&Local storm report, Jun 26, 10:09 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1009 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 3 ESE BUCHANAN 41.81N 86.32W
06/26/2020 M68 MPH BERRIEN MI TRAINED SPOTTER
&&Special weather statement, Jun 26, 10:17 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Northern Indiana 1017 PM EDT Fri Jun 26 2020 INZ005>007-MIZ079>081-270300- Lagrange-Steuben-Elkhart-Branch-Hillsdale-St. Joseph- 1017 PM EDT Fri Jun 26 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN... NORTHEASTERN ELKHART...NORTHERN LAGRANGE...EASTERN ST. JOSEPH... BRANCH AND NORTHWESTERN HILLSDALE COUNTIES... At 1017 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Colon to near White Pigeon. Movement was east at 50 mph. Wind gusts up to 50 mph are possible with these storms. These storms will be near... Colon around 1020 PM EDT. Sturgis and Lagrange around 1035 PM EDT. Coldwater around 1040 PM EDT. Quincy around 1045 PM EDT. Litchfield around 1055 PM EDT. Hillsdale and Jonesville around 1100 PM EDT. This includes the following highways... Interstate 69 in Indiana between mile markers 354 and 357. Interstate 69 in Michigan between mile markers 1 and 19. Interstate 80 in Indiana between mile markers 101 and 145. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 500 AM EDT for north central and northeastern Indiana...and southeastern and southwestern Michigan. LAT...LON 4203 8453 4159 8517 4171 8584 4205 8534 TIME...MOT...LOC 0217Z 277DEG 43KT 4200 8533 4176 8569 HAIL...0.25 WIND...50MPH JBALL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:01 PM EDT | Special Weather Statement | IWX | Van Buren | 29 min |
| Jun 26, 9:04 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 56 min |
| Jun 26, 9:05 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 25 min |
| Jun 26, 9:34 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 41 min |
| Jun 26, 10:17 PM EDT | Special Weather Statement | IWX | Branch, Saint Joseph | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.